Missouri, 2017

Hail and Damaging Winds in Missouri, December 4, 2017

December 4, 2017 · NWS LSX · 4 events in 4 counties and zones

A line of strong to severe storms developed along a cold front as it moved through the region. There were several reports of large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A line of strong to severe storms developed along a cold front as it moved through the region. There were several reports of large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Dec 4, 3:42 PM CST, 47 minutes earlier.

Area forecast discussion, Dec 4, 3:42 PM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
342 PM CST Mon Dec 4 2017

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 205 PM CST Mon Dec 4 2017

An ongoing pattern shift aloft will bring a variety of active
weather to MO/IL tonight and tomorrow. A strong PV anomaly has
induced surface cyclogenesis across the upper Midwest, and the
system's attendant cold front was moving southeastward through
the central CONUS this afternoon. The upper air pattern will
continue evolving tonight and tomorrow such that a longwave trough
deepens over the eastern half of the CONUS.

Ongoing gusty winds across parts of MO/IL will continue from the
south to southwest this aftn/eve until a strong cold front has
moved through the region. Thereafter, winds will remain gusty
overnight and tomorrow, but winds will be from the
west-northwest instead of the south or southwest. Unusually deep
mixing is expected on Tuesday, especially north of I-70, and a
Wind Advisory may be needed there given the strong wind speeds
aloft and the small separation angle between the low-level wind
direction and the winds above the top of the boundary layer.

The aforementioned strong cold front will also support a narrow
line of thunderstorms which will accompany the boundary as it
moves across the region. Scattered thunderstorms had already
developed in NW MO along the front early this afternoon and are
expected to quickly congeal into a thin line which will then
rapidly move across the area in tandem with the front. Ample 0-6km
shear, sufficient instability, steep H7-H5 lapse rates, and large
scale ascent are favorable for severe thunderstorms. In
particular, the strong wind field aloft will further support
damaging wind gusts at the surface via downward momentum transfer
within thunderstorm downdrafts. Most of the precipitation should
exit the CWA by 06z/midnight.

This front will also end the recent stretch of unusually warm
weather. Temperatures will fall from near-record highs in the
60s/70s today into the 20s/30s tonight. Highs on Tuesday are only
expected to reach the 40s.

Kanofsky

.LONG TERM...  (Tuesday Night through Next Monday)
Issued at 205 PM CST Mon Dec 4 2017

The upper air pattern will feature a deep longwave trough over
the eastern half of the CONUS with multiple embedded PV anomalies
rotating through the trough. Any of these features could support
light precipitation through next Monday, but the best chance will
be on Friday night when the strongest of these features drops
nearly due southward from MB into the central CONUS. Light
snowfall accumulations (perhaps less than one-half inch) are
possible across parts of the area on Friday night.

Temperatures will remain near or below normal through the first
half of the weekend. At least one reinforcing cold front is
expected to reinvigorate the starkly colder air mass which will
have settled across the central CONUS tonight, but there is poor
model agreement attm due to inconsistent handling of several
individual PV anomalies embedded within the broader longwave
trough.

Kanofsky

&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1134 AM CST Mon Dec 4 2017

Gusty south to southwest winds will continue this afternoon ahead
of a strong cold front. A thin line of SHRA/TSRA is expected to
develop along the front late this afternoon and quickly progress
eastward through the terminals between 22-04z. Winds will change
direction after fropa and become west-northwesterly to
northwesterly but will remain gusty through the remainder of the
valid TAF period. Initially MVFR cigs at TAF issuance at COU and
UIN will likely remain between 025-030 until after fropa.

Kanofsky

&&

.CLIMATE...
Issued at 324 AM CST Sat Dec 2 2017

Record High Temperatures for Monday December 4th
St. Louis  74 in 2001
Columbia   70 in 1933
Quincy     69 in 1998

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Dec 4, 3:10 PM CST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
310 PM CST Mon Dec 4 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-051200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
310 PM CST Mon Dec 4 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are expected during the late
afternoon and early evening hours. The strongest storms could
produce damaging wind gusts of 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed severe weather to
the National Weather Service.

Kanofsky

The radar

The Des Moines radar (KDMX), 205 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Knox

When
December 4, 4:29 PM CST
Where
Knox County, 2.35 mi NW of Kenwood
Measured
1 in hail
Reported by
Public
Coordinates
40.223, -92.313

Thunderstorm Wind, Monroe

When
December 4, 5:40 PM CST to 5:45 PM CST
Where
Monroe County, 3.63 mi S of Stoutsville to 2.74 mi WNW of Florida
Measured
65 kt (75 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.498, -91.877

Thunderstorm winds blew down several large trees onto Highway U east of Paris.

Thunderstorm Wind, Moniteau

When
December 4, 5:41 PM CST to 5:45 PM CST
Where
Moniteau County, 1.47 mi NNW of Enon to 2.6 mi NE of Enon
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.489, -92.512

Thunderstorm winds caused some minor roof damage to a house, as well as a shed, at the intersection of Fahrni Road and Morrow Road. Further east, several trees were uprooted and a metal outbuilding had it's roof blown off.

Thunderstorm Wind, Cole

When
December 4, 5:58 PM CST
Where
Cole County, 1.07 mi SSE of Jefferson City to 1.04 mi SSE of Jefferson City
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.566, -92.171

Thunderstorm winds blew down several trees, as well as power lines, between Dawson Drive and Dunklin Street along Lafayette Street.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 728651, 728652, 728653, 728654.